Search

One Pill Can Kill


Fentanyl in street drugs in South Bay, Los Angeles


In today’s digital age, it has become easier and easier for young people to get access to illicit drugs, and nowhere has this trend been more prevalent—or more dangerous—than in South Bay, Los Angeles. This region has seen skyrocketing instances of teen drug use, along with increasing cases of dangerous compounds such as fentanyl lacing common street drugs. But, as a parent, what do you need to know about the dangers of fentanyl and teen drug use, and what warning signs can you look for in order to protect your teen?


What is fentanyl?


Fentanyl is a synthetic drug that is dozens of times stronger than both morphine and heroin that is typically used for severe pain management. It is also an incredibly dangerous drug, as two milligrams is enough for a fatal overdose. Because popular street drugs such as cocaine, Adderall, heroin, or Oxycodone are expensive and difficult to obtain, many dealers will lace their product with fentanyl, which is synthetic and cheaply made. Fentanyl is also used as an additive so that users will become addicted more quickly, resulting in repeat customers who require progressively larger doses. Unfortunately, since even small amounts can quickly become lethal, overdose cases have sharply spiked and many have been tied to these deadly practices.


How are young people getting these drugs?


When it comes to the drug trade in Los Angeles, although many people picture suspicious-looking men on corners peddling their illicit wares to anyone who expresses an interest, this is no longer the case—especially as it applies to teen drug use. In today’s modern, digital age, the drug trade in Los Angeles has moved largely online, specifically to social media platforms, where both parties can maintain a higher degree of anonymity. However, this also means that popular drugs sought for recreational use can reach a much wider audience than ever before, as the drugs are “ordered” online by anyone with access to a social media account, and can often be delivered right to your door, creating dangerously easy access for teens. As Los Angeles continues to notice a rise in fentanyl-related overdoses, many cases can be traced back to the anonymity and convenience of online operations, which specifically target young people.


Getting help for your teen


Knowing the signs of a fentanyl overdose is one of the ways to prevent death. Fentanyl is an opioid, and overdoses often present with the typical trifecta of opioid overdose symptoms: pinpoint pupils, slow or ineffective breathing, and impaired consciousness. Additional symptoms can include:

  • Blue lips or nails

  • Gurgling breaths

  • Seizure-like activity or muscle weakness

  • Dizziness or loss of coordination

  • Confusion

  • Nausea, vomiting or foaming at the mouth

  • Unresponsiveness

Because fentanyl overdose symptoms can critically worsen within minutes, if you suspect that someone is experiencing an overdose, please seek urgent medical attention or call 911 right away.


Higher Grounds Management has a myriad of resources for teen addiction counseling and drug recovery. If your child or someone you know struggles with drug addiction, please reach out to us in order to begin the recovery process.